Not all pain down to hypothyroidism!

At the beginning of September I went to the GP about a painful shoulder which I'd had for a while and assumed was part of the usual musculo-skeletal pain which we hypos endure. After a cursory look, she told me there was no need to be referred to a consultant (as I had been nearly three years ago for similar pain) as he or she would just recommend physiotherapy; I should just go away and wait for that - up to 10 weeks.

The pain and lack of movement became worse and worse, forcing me to wear a sling, upsetting my sleep and spoiling a two-week holiday, when I perfected the art of driving with one arm. When I returned, I booked into a physio privately. He would not touch my shoulder and told me to get an emergency appointment with the doctor to get an urgent referral. Needelss to say the GP practice was not able to give me an emergency slot, but a doctor did call and organised the referral letter - or so I thought. When I turned up at the private consultant appointment, there was - needless to say - no letter, but thankfully he took my word that it had been written.

Following an x-ray, the consultant diagnosed acute tendonitis with a large bursar. He organised a later ultrasound appointment to do a guided steroid injection from which I have just returned. The bursar was injected but they also discovered a large area of calcification inside the tendon, which was also injected. The consultant who did the injections said he did not know how I had lasted over a month with the pain...he said he had had a much smaller calcification and only lasted two days. When I told him I'd been sent away by the GP over a month ago, he said that the NHS ' is useless at dealing with musculo-skeletal pain'! Don't we know it... At least I have discovered that my pain threshold is better than I'd thought.

All this is a long-winded way of saying that we should not necessarily sit back and put up with our aches and pain and assume they are down to our thyroid problems, but sadly going to the GP may not provide the answer either!

21 Replies

oldestnewest
  • I am glad you have found someone who knows what he is doing and is looking after you.

    The fact too that aches/pains do accompany hypo very often. It happened to me. Many times we get something for 'that' or 'this' when in fact we do need a decent amount of thyroid hormones.

    All my aches/pains wereso bad that I was unable to move normally nor comb my hair which are now a thin g of the past. Thanks to adding T3 then switching altogether to T3.

    I hope you recover swiftly.

  • Many thanks, Clutter. I am on T4+T3 but would like to move to just T3 in due course.

  • So sorry...I meant Shaws not Clutter!

  • Some people do very well on NDT too because it also contains T3 as well as T4. It was the very original replacement for hypothyroid people since 1892 nowadays it is provided in different forms from then.

  • I had a friend who suffered with a very poorly shoulder. She too was diagnosed with calcium deposits. I did some searching with Dr Google for her and found that calcium can be deposited in joints when there is an excess in the bloodstream. Are you taking VitD or K2 ? Also calcium needs to be balanced with Magnesium I believe..... Am wondering if the calcium deposit happened first and the bursar was a protective reaction. I had bursitis on the Trochanter - where the TFL was passing over - and due to injury was rubbing on the Trochanter. The bursar ensued.... Eventually had surgery and had the TFL opened up and pinned back....

    Do hope you soon feel better.

  • Thanks, Marz. I replied last night but we had internet problems and it has disappeared into the ether! I am sorry your friend had shoulder problems too. I am taking vits D & K as part of a daily multi-vitamin and mineral tablet. The label says it gives 100% of NRV for both. It also contains calcium (25% of NRV) and magnesium (27%). Yes, I think the calcium deposit happened first, then the bursa. I also had bursas on both hips and had steroid injections for those a while ago. So sorry to hear that you had to have surgery. I did ask the consultant yesterday if the calcifications were connected with too much calcium in the body and he said no, but surely there must be some connection? I had a very painful night but am hoping things will start to improve today!

  • Also if you have inflammation in the thyroid then the para-thyroids could also be affected. They are involved in the balancing of calcium in the blood and dance occasionally with the thyroid to produce this scenario. They are otherwise unconnected ! Dr Barry Durrant-Peatfield describes this well in his book - How to Keep the Thyroid Healthy. Every house should have a copy :-)

    Multi-vits do not give you enough of anything - as others have mentioned. Have you had VitD tested ? - and what was the result ? When taking D it is advisable to take K2 - VitD increases the levels of Calcium and K2 ensures it goes to teeth and bones and does not remain in the arteries or tissues - simply put !!

    I take 10,000IUs of D and when I try to reduce it when I read something scary - my pains return :-(

  • I have wondered about the para-thyroid. It may be a coincidence but two female friends in my profession (wine) and of similar age had para-thyroid problems which took years to diagnose. I have my vit D tested every 6 months (250H VitD imm'assay) and last time it was 70 and the time before 72. Is that ok? I try and get as much sun abroad as I can in the summer as I live in Scotland. But if you live in Crete and take Vit D, I think I should too! From what you say and also Greygoose, I am going to ditch the multi-vitamins & minerals and just take the vits and minerals that I need to keep the thyroid healthy. I will also buy Dr Peatfield's book! Thank you!

  • If your D measurement was in nmol/L then your result is way too low and you need to be taking at least 3000IU's of VitD. Here and in the States the measurement is in ng/L and to achieve that result you divide your result by 2.5 - which is 28.8 - lets say 30 ng/L. So the suggested level for health is 60. Take a look at the chart in the link below....

    grassrootshealth.net

    You can have your Parathyroid hormone tested to check the levels - PTH is the code I believe.... also have the calcium done. After living in Crete for a few years both hubby and tested insufficient for D. Something to do with being Hypo/Hashimotos.

  • I will ask the surgery. Find all this a bit difficult to grasp. I found this link:

    onlinemedinfo.com/test_for_...

    Think I must be in the range 30-100?

  • Just depends on which measurement they used for your test - as the above link indicates....nmol/L or ng/L - do you have a copy ?

  • I have a paper copy of the results but it does not say. It just says '25 OH Vit D imm'essay'. I have rung the surgery but the receptionist does not know and said she'd get the duty doctor to ring me back but I then thought about ringing the lab direct as there was a website on the photocopy. Again no joy but I have left a message for them to call me.

  • ...so you are on the case :-) I expect they have all gone home early as its Friday !

  • Amazingly I have had a call from one of the doctors at my GP surgery AND a message from the lab!! The vit D readings of 70 and 72 are in nmol/L. The doc said they was ok but it obviously isn't, so that's me onto vit D tablets asap. He was even able to give me a calcium reading from a past test of 2.48 which he also said was ok (but I don't know lab ranges) and he also confirmed there was no correlation betweeen calcium in the body and calcifications...hmmm!

  • ...so my earlier post applies that you will need a dose of 3000 IU's of D. It is fat soluble so best taken with the main meal if it contains good fats. Also take K2 to ensure the calcium goes into the bones and teeth. Sometimes the D sprays also contain K2.....

    Glad you are now sorted - box ticked :-)

  • You are a star. Thank you so much for your help.

  • Thanks for posting, Stilltski. It surprises me how many people do ascribe every new and old symptom to hypothyroidism and does sometimes concern me that other issues aren't being properly considered.

    I'm glad you've sorted yourself out but it's sad you couldn't get proper treatment on the NHS in a timely manner.

  • Stiltzki, are you supplementing with calcium?

  • Yes, as part of a daily vitamin & mineral tablet. It gives 25% of rdv.

  • Do you need calcium? Is it low? Because calcium isn't a very good thing to supplement with. It can cause a lot of problems, even if you are low.

    Why do you take a multi vit? Do you have nutrtitional deficiencies? The problem with multi-vits is that they Don't contain enough of anything to treat a specific deficiency, but they do contain things you Don't want, like calcium and iodine...

  • I started to take them to ensure I had enough vit D, B12, iron etc but now I take separate B12 as well. I asked the consultant yesterday if the calcifications were caused by too much calcium in the body and he said 'no', but I agree that I should probably stop taking any extra.

You may also like...